Alert archive / South Dakota / Wind Advisories in 2021
Wind Advisory 16, NWS Rapid City, SD
NWS Rapid City, SD issued this wind advisory at Oct 9, 2021, 2:12 AM MDT for Meade County, Pennington County, South Dakota. It took effect at Oct 9, 2021, 6:00 PM MDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 9, 2021, 2:12 AM MDT (08:12 UTC)
- In effect from
- Oct 9, 2021, 6:00 PM MDT
- Expired
- Oct 10, 2021, 1:56 AM MDT
- In force
- 8 hr
- Issued by
- NWS Rapid City, SD
Counties Meade County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 18 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 8.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 2091 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
980 WWUS73 KUNR 090812 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 212 AM MDT Sat Oct 9 2021 SDZ026-031-072-073-092315- /O.NEW.KUNR.WI.Y.0016.211010T0000Z-211010T1200Z/ Rapid City-Pennington Co Plains-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains- Including the cities of Rapid City, Box Elder, Caputa, Wall, Sturgis, Piedmont, Summerset, Ellsworth AFB, and Union Center 212 AM MDT Sat Oct 9 2021 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM MDT SUNDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...The Rapid City area, the Pennington County Plains, the Sturgis/Piedmont Foot Hills and the Southern Meade County Plains. * WHEN...From 6 PM this evening to 6 AM MDT Sunday. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
673 WWUS73 KUNR 091957 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 157 PM MDT Sat Oct 9 2021 SDZ026-031-072-073-101100- /O.CON.KUNR.WI.Y.0016.211010T0000Z-211010T1200Z/ Rapid City-Pennington Co Plains-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains- Including the cities of Rapid City, Box Elder, Caputa, Wall, Sturgis, Piedmont, Summerset, Ellsworth AFB, and Union Center 157 PM MDT Sat Oct 9 2021 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM MDT SUNDAY... * WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...The Sturgis/Piedmont Foot Hills, the Southern Meade County Plains, the Rapid City area and the Pennington County Plains. * WHEN...From 6 PM this evening to 6 AM MDT Sunday. * IMPACTS...Sudden wind gusts can cause drivers to lose control, especially in lightweight or high profile vehicles. Strong winds can cause blowing dust, reduced visibility, and flying debris. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
386 WWUS73 KUNR 100756 NPWUNR URGENT - WEATHER MESSAGE National Weather Service Rapid City SD 156 AM MDT Sun Oct 10 2021 SDZ026-031-072-073-100900- /O.CAN.KUNR.WI.Y.0016.000000T0000Z-211010T1200Z/ Rapid City-Pennington Co Plains-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains- Including the cities of Rapid City, Box Elder, Caputa, Wall, Sturgis, Piedmont, Summerset, Ellsworth AFB, and Union Center 156 AM MDT Sun Oct 10 2021 ...WIND ADVISORY IS CANCELLED... Winds have dropped below advisory criteria. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Oct 8, 10:33 PM MDT, 3 hours 39 minutes earlier.
Area forecast discussion, Oct 8, 10:33 PM MDT, 3 hours 39 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1033 PM MDT Fri Oct 8 2021 .DISCUSSION...(This Evening Through Friday) Issued at 207 PM MDT Fri Oct 8 2021 Upper level analysis shows deep trough over the western US with a shortwave digging along the West Coast. Further downstream over the SW US, an ejecting shortwave trough is currently pushing through the Rockies this afternoon with increasing high clouds across the forecast area. Cyclogenesis is ongoing and will result in a deepening low pressure system over the next 24 hours across the Northern Plains. Broad large scale-ascent with approaching trough and associated frontogenesis will provide the necessary lift for widespread precipitation across portions of western Montana, North Dakota, and the northern portions of our forecast area late tonight through Saturday. Some upslope enhancement is likely across the northern Black Hills and the Bear Lodge Mountains, particularly once winds shift northwesterly Saturday afternoon and evening. Widespread thunderstorms are not expected, although a few rumbles of thunder are likely. Expect temperature to remain warm enough for precipitation to fall primarily as rain, although, some snow may mix with rain overnight Saturday in the Black Hills; do not expect any accumulation. Winds will pick up Saturday morning as the low deepens; expect NW winds gusting to 30-40 mph across NE WY and the SD plains tomorrow afternoon and evening. Attention then turns to the next system forecast to impact the region Tuesday into Thursday. In general, the forecast remains on track...expect a very strongly forced system with broad synoptic ascent along with areas of focused frontogenetic forcing. Still expect widespread precipitation across the region, with many areas expected to receive upwards of 1.5"+ of liquid precipitation. Subtle track and timing differences are likely to have relatively large impacts on snow potential, although the Black Hills and portions of NE WY remain the most likely to see accumulating snowfall, although providing exact amounts right now would be misleading given the uncertain thermal profiles. Further complicating snowfall potential is the relatively warm antecedent temperatures...barring high snowfall rates, it will likely be difficult to accumulate snow on non-grassy surfaces, particularly during the day. The snow potential will continue to be refined in the coming days, but certainly we can expect cool, windy, and very wet weather to accompany this system. && .AVIATION...(For the 06Z TAFS Through 06Z Saturday Night) Issued At 1030 PM MDT Fri Oct 8 2021 Showers will continue to lift northward overnight with MVFR visibility in pockets of heavier rainfall. Stratus will develop overnight across northeast Wyoming/northwest South Dakota with MVFR/IFR ceilings. Ceilings will gradually improve Saturday morning. Scattered showers will continue through Saturday, especially across northeast Wyoming and northwest South Dakota. && .FIRE WEATHER... Issued at 207 PM MDT Fri Oct 8 2021 While much of the focus is on the upcoming precipitation events later tonight into Saturday and again Tuesday into Thursday, expect transient elevated fire weather potential over the next couple of days. This is especially true Saturday afternoon across the southwestern and south-central SD as winds increase due to a developing low pressure system, despite modest daytime minimum RH (25-35%). Breezy NW winds continue Sunday with clearing skies and modest RH (20-35%), resulting in some localized elevated fire weather conditions, especially in areas that do not receive any precipitation Saturday. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Eagan AVIATION...7 FIRE WEATHER...Eagan
Hazardous weather outlook, Oct 8, 4:42 AM MDT, 21 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 442 AM MDT Fri Oct 8 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-091300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 442 AM MDT Fri Oct 8 2021 /542 AM CDT Fri Oct 8 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible tonight, but severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated thunderstorms are possible Saturday, but severe thunderstorms are not expected. A strong storm system will move into the plains states Tuesday through Thursday. Significant rainfall amounts in excess of 1 inch are possible. Accumulating snow is possible over the higher terrain, but confidence is low with regards to location and snow amounts. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 12:10 PM MDT | Special Weather Statement | UNR | Lyman | 35 min |
Nearby
Wind Advisories in South Dakota, 2021Every wind advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.